Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 207, NWS North Platte, NE

July 24, 2000Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 24, 2000, 9:34 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 24, 2000, 9:34 PM CDT (02:34 UTC)
Expired
Jul 24, 2000, 10:30 PM CDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Boyd County, NE, Holt County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:40 PM CDTHail 1Naper, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2855 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS53 KLBF 250234
SVRLBF
NEC015-089-250330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
934 PM CDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA
  WESTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1030 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF BUTTE...OR ABOUT 13 MILES WEST
  OF SPENCER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR THE NIOBRARA RIVER SOUTH OF BUTTE AROUND 940 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4307 9893 4294 9924 4253 9919 4258 9841

$$

JWS/FWM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:02 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 24, 3:02 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM CDT MON JUL 24 2000

FORECAST CHALLENGE WILL BE POPS...

AT 18Z HAND SURFACE ANALYSIS SHOWED LOW EAST OF MBG WITH
COLD (IF YOU WANT TO CALL IT THAT) EXTENDING SOUTHWEST TO PHP BUT
STILL NORTH OF CDR. RADAR MOSAIC LOOP CURRENTLY PICKS UP
BOUNDARY ON UNR RADAR. SECOND BOUNDARY OVER SOUTH CENTRAL SOUTH
DAKOTA WITH LOW WEST OF SFD WITH TROUGH AXIS EXTENDING SOUTHWEST TO
VTN AND OGA. DRIER AIR SURGING INTO THE SOUTHWEST PANHANDLE WITH
DEWPOINTS INTO THE MID 40S.

MODELS SIMILAR AT 5H WITH VARIATIONS AT THE SURFACE. LATEST RUC
SOLUTION SUGGEST SHORTWAVE NOW MOVING EAST ACROSS THE PLAINS WILL
WEAKEN THIS EVENING WITH TWO BOUNDARIES TO MERGE OVER CENTRAL
NEBRASKA THIS EVENING. WILL USE 40KM ETA AND HOURLY RUCS WITH REVIEW
OF 18Z SOLUTION IN REFINING POP COVERAGE.

FOR THIS EVENING I AM CONCERNED WITH MODERATE RISK AREA WITH
FOCUS POSSIBLY TWO FAR NORTHWEST. 8H LOW LEVEL JET FROM THE
SOUTHWEST TO PROVIDE BEST MOISTURE ADVECTION ACROSS EASTERN
NEBRASKA INTO IOWA. HOWEVER AS 3H JETSTREAM AXIS TOPS THE
RIDGE AXIS THIS EVENING INCREASING SUBSIDENCE TO OCCUR IN THE WEST
FOR ISOLD POPS AT BEST WEST OF HIGHWAY 83. WILL INCLUDE SCATTERED
POPS FURTHER EAST WITH MAIN AREA OF CONVECTION TO BE ILL DEFINED THIS
EVENING AS 3H JET REORIENTATES WITH BEST AREA OF DIVERGENCE ALOFT TO
SHIFT TO THE WEST OF FRONTAL AXIS WHERE MOISTURE WILL BE LACKING
AFTER MIDNIGHT.

FRONT WILL BE EAST OF AREA AFTER MIDNIGHT WITH CLEARING ACROSS THE
NORTH CENTRAL TO OCCUR FOR THE REMAINDER OF THE NIGHT AS THE RIDGE
BUILDS IN FROM THE NORTHWEST. COOLEST READINGS TONIGHT TO OCCUR IN
THE NORTHWEST WITH COOLER GUIDANCES FOLLOWED AS DEWPOINTS SHOULD
FALL INTO THE MID 40S ACROSS THE PANHANDLE TO MID 50S WEST.

ON TUESDAY SKIES TO BE MOSTLY SUNNY AS SURFACE HIGH BUILDS NORTHEAST
AND RIDGES SOUTH INTO NORTHERN NEBRASKA. WESTERLY FLOW ALOFT WILL
ALLOW FOR ADIABATIC WARMING WITH HIGHS REMAINING IN THE LOW TO MID
90S FOR MUCH OF THE AREA.

BY TUESDAY NIGHT UPSLOPE FLOW WILL INCREASE WITH RIDGE
RUNNERS TO BE MAIN CONCERN AGAIN FOR OVERNIGHT PRECIPITATION. WIDELY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY MIDNIGHT AS MODEL HINTS
FOR CONVECTION TO INITIATE OVER THE PANHANDLE AND MOVE SOUTHEAST
ACROSS WESTERN NEBRASKA OVERNIGHT. WILL INCLUDE LOW POPS AS MOISTURE
APPEARS LIMITED AT THIS TIME. LOWS AROUND 60.

ON WEDNESDAY THE SURFACE RIDGE WILL BE TO THE EAST. SOME CLOUDS WILL
BE SEEN DURING THE MORNING AS THE SHORTWAVE EXITS SOUTHEAST. THEN
ANOTHER ROUND OF THUNDERSTORM MOVING OFF THE HIGH PLAINS BY LATE
AFTERNOON WITH THE INCLUSION OF LOW POPS.

IN THE EXTENDED THERE WILL BE A CHANCE OF THUNDERSTORMS DAILY WITH
FOCUS FOR MAINLY EVENING AND OVERNIGHT CONVECTION. TEMPERATURES
CLOSE TO GUIDANCE.

.LBF...NONE

TLK

In the hours before

Local storm report, Jul 24, 8:07 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
807 PM CDT MON JUL 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    22 NW SPRINGVIEW          NE   1.75 INCH HAIL
07/24/00   KEYA PAHA

0710 PM    25 NW SPRINGVIEW          NE   1.75 INCH HAIL
07/24/00   KEYA PAHA

0747 PM    12 W AINSWORTH            NE   TORNADO
07/24/00   BROWN                          REPORTED BY SHERRIFF

0800 PM    18 W SPRINGVIEW           NE   1.00 INCH HAIL
07/24/00   KEYA PAHA

DP
Local storm report, Jul 24, 9:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
918 PM CDT MON JUL 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    5 SW JOHNSTOWN            NE   2.00 INCH HAIL
07/24/00   BROWN

0905 PM    2 NW ELSMERE              NE   1.75 INCH HAIL
07/24/00   CHERRY

FWM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:26 PM CDTTornado WarningLBFBrown, Keya Paha64 min
Jul 24, 8:14 PM CDTTornado WarningLBFBrown, Cherry61 min
Jul 24, 9:05 PM CDTTornado WarningLBFBlaine55 min
Jul 24, 9:14 PM CDTTornado WarningLBFBrown, Cherry31 min
Jul 24, 9:47 PM CDTTornado WarningLBFCuster58 min
Jul 24, 9:58 PM CDTTornado WarningLBFBlaine62 min
Jul 24, 10:11 PM CDTSevere Thunderstorm WarningLBFGarfield49 min
Jul 24, 10:39 PM CDTTornado WarningLBFCuster66 min
Jul 24, 11:45 PM CDTSevere Thunderstorm WarningLBFCuster30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.